Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 18, NWS Salt Lake City, UT

July 25, 2002Millard County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 25, 2002, 5:32 PM MDT for Millard County, Utah. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2002, 5:32 PM MDT (23:32 UTC)
Expired
Jul 25, 2002, 6:20 PM MDT
In force
48 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Millard County, UT

The radar

The Cedar City radar (KICX), 141 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WUUS55 KSLC 252332
SVRSLC
UTC027-260020-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
531 PM MDT THU JUL 25 2002

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MILLARD COUNTY IN UTAH

* UNTIL 620 PM MDT

* AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES WEST OF KANOSH...OR ABOUT 27 MILES
  WEST OF FILLMORE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER KANOSH AT 605 PM MDT
  5 MILES SOUTH OF MEADOW AT 610 PM MDT

THIS WARNING REPLACES THE EARLIER WARNING FOR CENTRAL MILLARD COUNTY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3891 11284 3874 11284 3871 11234 3893 11222

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:30 PM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 25, 2:30 PM MDT, 3 hours 2 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT THU JUL 25 2002

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA THIS
EVENING. AN INCREASING WESTERLY FLOW ALOFT WILL HELP DRY OUT THE AREA
FOR FRIDAY AND THE WEEKEND.

.DISCUSSION...CONVECTION HAVING A HARD TIME GETTING GOING UNDER
SUBSIDENCE FROM LAST NIGHTS SHORTWAVES.  STILL EXPECT IT TO DEVELOP TO
SCATTERED COVERAGE IN THE LATE AFTERNOON/EVENING HOURS.  SHORTWAVE
MOVING THROUGH EASTERN OREGON WILL ALSO PUSH THE LOBE THAT EXTENDS FORM
EASTERN ID INTO CENTRAL NV ACROSS THE NORTHERN/CENTRAL SECTIONS OF THE
AREA TONIGHT.  18Z ETA SHOWS QUITE A BIT OF ACTIVITY CONTINUING WITH
THIS IMPULSE THROUGHOUT THE NIGHT.  SO ALTHOUGH WILL WAIT UNTIL ISSUE
TIME TO DECIDE FOR SURE ON EVENING POPS EXPECT TO NOT CHANGE TOO MUCH
FOR TONIGHT AND TO REMOVE ANY EVENING REFERENCES FOR THE NORTHERN 2/3
OF THE AREA.  EXPECT THE MOUNTAINS TO GENERATE SCATTERED ACTIVITY
AGAIN TOMORROW BEFORE DRYING SPREADS IN.

A NORTHERN BRANCH SHORTWAVE PUSHES ACROSS MOST OF THE AREA LATE
SATURDAY NIGHT/SUNDAY.  IT MAY PROVIDE ENOUGH HELP TO TRIGGER SOME
LIMITED CONVECTION OVER THE NORTHERN MOUNTAINS.  WILL KEEP A SLIGHT
CHANCE IN OUR ID/WY BORDER ZONES TO REFLECT THIS.  OTHERWISE THE MAIN
EFFECT WILL BE A LITTLE ADDITIONAL COOLING FOR SUNDAY INTO MONDAY.  THE
12Z PSEUDO AVN DATA FROM THE NAVY NOGAPS LOOKS LIKE THIS WOULD BE A
LITTLE SHARPER AND POSSIBLY A BIT SLOWER TROF.  BUT LITTLE CONFIDENCE
IN THAT TREND GIVEN THAT THE NOGAPS PERFORMANCE HERE HASNT BEEN VERY
GOOD.

ONCE THAT SHORTWAVE GOES WE STAY IN A DRY NORTHWEST FLOW WITH A HIGH
CENTER TO OUR WEST FOR A COUPLE OF DAYS.  THE HIGH TENDS TO DRIFT EAST
BY MIDWEEK AS ANOTHER SHORTWAVE PUSHES THROUGH THE NORTHERN GULF OF
ALASKA. THAT WILL RESULT IN SLOWLY WARMING TEMPERATURES AND BY LATE
WEDNESDAY OR THURSDAY COULD BE FAR ENOUGH EAST TO LET SOME MOISTURE
START SEEPING BACK IN FROM THE SOUTH.  FOR WILL KEEP THURSDAY DRY SINCE
ANY ACTIVITY THAT MIGHT DEVELOP SHOULD STILL BE QUITE LIMITED.

SLC 3--1 CDC 3--0  SANDERS

.SLC...NONE

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:36 PM MDTFlash Flood WarningSLCWashington84 min
Jul 25, 4:00 PM MDTSevere Thunderstorm WarningSLCTooele45 min
Jul 25, 4:45 PM MDTSevere Thunderstorm WarningSLCTooele30 min
Jul 25, 5:00 PM MDTSevere Thunderstorm WarningSLCMillard45 min
Jul 25, 5:17 PM MDTFlash Flood WarningSLCWayne43 min

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.